Elavil/ freaking out

Discussion in 'Fibromyalgia Main Forum' started by NewEnglander, Jun 24, 2003.

  1. NewEnglander

    NewEnglander New Member

    Hey there
    doctor wants me to take Elavil. I'm scared. I don't want to get heavy. I here such bad things about it. people think I'm too skinny but I'm the one that has to carry around this wieght, and it all I can handle. I'm 5'4 and wiegh 124lbs, I think that is a healthy wieght. I wish people would get off my back and stop calling me anorexic. It really hurts when they do that. I have stomach problems and I eat the best that I can. If I eat too much I pay for it, plus I feel nausea. This makes me cry. I fight to eat well, its so hard and people are still on my back. If this Elavil make me eat more, I will be the one who has to digest the food. I know I'm going to get better. I missed you guys, it feels so good to be well enough to be pissed off, vent, and defend myself.
    Lisa

    [This Message was Edited on 06/25/2003]
  2. Mikie

    Mikie Moderator

    It has been a God send for some of our members, but there are a lot for whom it has not helped. My doc gave it to me without telling me about the rapid weight gain and I put on 20 pounds in a very short period of time. To make matters worse, it left me feeling groggy and did not increase the quality of my sleep. He then put me on Flexeril, which I didn't know was a cousin of Elavil, and I put on another 20 pounds in short order. The Flexeril was as ineffective for me as was the Elavil.

    I hope it works as well for you as it has for others here, but nothing works for all of us.

    If you are concerned, you can always try it and if you start to put on weight or if it doesn't work for you, you can ask your doc for something else. There are a lot of other things we can do for sleep. "Worst Pills Best Pills" advises not to use this drug. It claims that there are other tricyclic antidepressants with fewer side effects.

    Do a search here and it will bring up all the posts regarding Elavil. That may help you.

    Love, Mikie
  3. judywhit

    judywhit New Member

    elavil has given me back my sleep! I am overweight about 30pds. I take 20mg of elavil. I have not noticed any weight gain.
    take the meds.
    Judy
    [This Message was Edited on 06/25/2003]
  4. Wolverine

    Wolverine Member

    Lisa, i also have terrible digestive probs, cant eat many types of food, am very underweight - also 125lbs at 5"10! (im 25, male). Yep i get really sick of ppl commenting on my weight when i struggle to eat all i can i still gain nothing. It does hurt & is hard. I tried elavil at low doses and it was pretty good (i only had 2.5mg!) start really low and it wont hurt you - get the 10mg tabs prescribed and cut it in half or 1/4s to start - if no bad effects go up from there. Drs are now realising this is the best way to start meds with ppl - especially anti depressants. yep the elavil is for many things with this condition, and for some it can really help autonomic nervous system dysfunction. I might actually try it again :)

    Chris.
  5. Chelz

    Chelz New Member

    Hi. Before I was diagnosed with FMS, my doctor put me on Zoloft, 50 milligrams. One week later I felt like I was having a heart attach, she took me off the drug and I was better. Next came Elavil, because I was so paranoid about drugs, (I'm super sensitive to them), I requested only 10 milligrams of Elavil. This drug did help me sleep, but with only 10 milligrmas I put on about 30 pounds in two months and my face was bloated. I was not willing to be overweight from this drug, and my doctor NEVER told me about this possible side effect. Like I have said many times before, if you do decide on these drugs, please watch out for increased weight, but don't be too stressed about it. Maybe a low does would work, but we are all so different. Good luck to you, Hugs, Chelz.
  6. KayL

    KayL New Member

    I take only 10 mg at bedtime to help me sleep, which it does do. I've been taking it for almost a year and haven't gained any weight.

    Karen
  7. Myth

    Myth New Member

    I am 5 foot 4 inches (and a 1/4) and I wiegh about 125 pounds, so I would say you are not underwieght- because I am not. I know a lot of people have wieght problems with FMS (including my dad), but I have digestive problems as you do, nausea, dizzyness, IBS and I can get some pretty severe abdominal cramps from eating too much. What I do is eat small meals all day, and I have added things like apples, bannanas and toast to help with the IBS. I think diet is the key to handling out digestive discomfort. I certainly don't think packing around thirty extra pounds is going to make anyone feel better physically or mentally. My doc put me on Elavil (10 mg) and it did nothing for me; sleep or otherwise. He increased it to 50 mg, but I have not taken it. First of all, I have not had much luck with this type of drug, it does not seem to do any good and makes me very groggy the entire next day. Secondly, I find the Elavil in particular created more probelems with sleep that it supposedly solved- perhaps because I have a problem with resstless leg and such. Now that I know of the wieght issues I am even more hesitant to try it. Going from 125 pounds to 175 pounds at our hieght will push us into over wieght and as we all know it easier to gain wieght than to lose it. With any drug a doctor gives you have to find all you can about it and then carefully wiegh the benifits and the problamatic side effects before taking it. But also remember that side effects are not universal- when I was on the ten mg of Elavil I did not gain any wieght.
    Myth :)